Chronic Diarrhea: Unusual suspect |
Interesting Cases
eMediNexus Coverage from: 
Chronic Diarrhea: Unusual suspect

0 Read Comments                

Abstract: 

Seronegative villous atrophy is a diagnostic challenge. A rare possibility of drug-induced enteropathy must be considered in the differential diagnosis. We report a rare case of severe sprue-like enteropathy, initially thought to be celiac disease, but the non-resolution of symptoms after adherence to a gluten free diet led to a possibility of suspecting olmesartan as the culprit. The diarrhoea completely resolved after withdrawal of the drug. 

Introduction:

Unexplained diarrhoea and weight loss is a complex clinical scenario with several differential diagnoses. We present an interesting case of undiagnosed chronic diarrhoea who presented to us in a critically ill state. On identifying the inciting cause and taking corrective measures, the enigma was solved. 

Case Report: 

A 70-year old lady presented to a referral hospital with complaints of loose stools for 10 months. She used to pass 6-7 large quantity watery stools/day. There was absence of mucus or blood in stools. She was treated with racecadrotil, diphenoxylate and atropine (Lomotil), dimethicol and antibiotics, without symptomatic relief. She also complained of severe loss of appetite and weight loss of 14 kilograms over the last 10 months. She had no fever or abdominal pain.  Since the last 8 days prior to presentation, she had 4-5 episodes/day of non-bilious, non-projectile and non-bloody vomiting associated with nausea. She was not exposed to unhygienic food or water in the recent past. She was diagnosed with hypertension four years back and was being treated with olmesartan 40 mg/day. She was adequately treated for pulmonary tuberculosis 15 years back. She had no other medical co-morbidities or surgeries in the past. Her physical examination was unremarkable except for pallor.

Her blood investigation revealed haemoglobin value of 10.7 g/dl (normocytic normochromic anaemia) and a normal platelet count and total leucocyte count with differential count. Her liver and renal parameters were normal. Stool on routine microscopic examination was bland, stool investigation for C. difficile toxin and other opportunistic infections was negative and the stool culture did not reveal any pathogenic organisms. A Computerized Tomogram (CT) of the chest and abdomen revealed pulmonary changes consistent with sequelae of old Koch’s and left sided pleural thickening. Few simple hepatic cysts were observed with malrotated normal kidneys. Suspecting carcinoid tumour, fasting serum gastrin and chromogranin A levels were ordered. Her fasting serum gastrin level was 150 pg/ml (normal <100 ng/ml) and Chromogranin A level was > 700 ng/ml (normal <36.4 ng/ml). A 68 Ga-DOTATOC scan showed no evidence of any octreotide receptor expressing lesion.

She underwent an esophago-gastro-duodenoscopy and a colonoscopy examination which were normal. Random biopsies from the duodenum, ileum and colon were obtained during the procedure. On histopathology, the duodenal biopsy revealed a partial villous atrophy. The ileal and colonic biopsies were normal. Suspecting celiac disease, an anti-endomysial antibody was ordered, which returned negative. Serum Immunoglobulin A was normal. HLA testing for DQ2 and DQ8 haplotypes was positive. She was advised a gluten free diet which she adhered. 

However, she still continued to remain symptomatic and had intermittent loose stools. She was admitted to our hospital with severe dehydration, drowsiness and respiratory distress. She was intubated and ventilated and required an intensive care (ICU) support. After stabilization of her vital parameters and correcting acidosis and dehydration, she was successfully extubated. A Positron Emission Tomography (PET) scan for the disease status with respect to carcinoid tumour was performed which revealed pulmonary sequelae of old tuberculosis and hepatic cysts. There was no evidence of any FDG avid lesion in relation to the pancreas or anywhere in the abdomen. Tumour markers (Ca 19-9; Carcino-Embryonic Antigen and Alpha-Feto Protein) were within normal range. A repeat serum chromogranin A level was 499.9 ng/ml. C-reactive protein (CRP) level was 47.8 mg/L (normal <5 mg/L). Her serum cortisol levels and protein electrophoresis were normal. As all etiologic workup for persistent diarrhoea was negative, a strong suspicion of olmesartan induced enteropathy arose. Olmesartan was stopped during the ICU admission and her diarrhoea settled over one week. Olmesartan was switched to clinidipine (calcium channel blocker). Over the next three months she gained weight, anaemia improved and she had no further loose stools.

Discussion:

Olmesartan associated sprue-like enteropathy is an increasingly recognized cause of drug related diarrhoea. Cases have been reported in literature since 2012 and awareness regarding this distinct clinical entity has been increasing ever since. Olmesartan is an angiotensin II receptor blocker prescribed to treat hypertension. A sprue-like enteropathy associated with olmesartan was first described in 2012.[1] The sprue-like illness seems to affect both genders equally with a mean age of presentation around 70 years of age and a mean duration of olmesartan therapy ranging between 6 months and 7 years.[2] The commonest mode of presentation is diarrhoea and weight loss followed by fatigue, nausea, vomiting and abdominal pain. Normocytic normochromic anaemia and hypoalbuminemia are common laboratory anomalies at presentation.[2-4] HLA analysis identifies presence of DQ2 and DQ8 haplotypes in two-thirds of patients; thus possibly pointing to a genetic predilection. Anti-transglutaminase and anti-endomysial antibodies are always negative. An upper gastrointestinal endoscopy can be normal or can show duodenal nodularity or duodenal ulcerations. A duodenal biopsy can reveal flattening of duodenal villi (either total or partial). Increased duodenal intra-epithelial lymphocytes (IELs) are seen in two-thirds of the cases.[2] Gluten withdrawal does not improve symptoms. Discontinuation of olmesartan resolves diarrhoea and leads to clinical resolution. Inclusion of Olmesartan induced enteropathy as an adverse drug reaction is still contentious as the drug has not been re-challenged in any of the reported cases.

Olmesartan induced sprue-like enteropathy closely resembles celiac disease. Both diseases can cause varying degrees of duodenal villous flattening on histopathology and rise in IELs. However, a negative serology for celiac disease clinches the diagnosis in favour of olmesartan induced enteropathy. The exact mechanism that results in enteropathy is unknown. It is assumed that angiotensin II may have a pro-apoptotic effect on intestinal epithelial cells by binding to AT2 receptors present throughout the gut[5] with subsequent up-regulation of pro-apoptotic proteins. Discontinuation of Olmesartan leads to clinical and histological resolution. 

Conclusion:

Olmesartan induced sprue-like enteropathy must be considered in the differential diagnosis of seronegative villous atrophy. Clinicians should be aware about this distinct clinical entity as Olmesartan is a widely prescribed anti-hypertensive drug. As more cases get reported, knowledge about this unique clinical entity will improve in the near future.

References:

  1. Rubio-Tapia A, Herman ML, Ludvigsson JF, et al. Severe spruelike enteropathy associated with olmesartan. Mayo Clin Proc 2012; 87: 732–8.
  2. G. Ianiro, S. Bibbo, M. Montalto, R. Ricci, A. Gasbarrini and G. Cammarota. Systematic review: sprue-like enteropathy associated with Olmesartan. Aliment Pharmacol Ther 2014; 40: 16–23.
  3. De Gaetani M, Tennyson CA, Lebwohl B, et al. Villous atrophy and negative celiac serology: a diagnostic and therapeutic dilemma. Am J Gastroenterol 2013; 108: 647–53.
  4. Theophile H, David XR, Miremont- Salame G, et al. Five cases of sprue-like enteropathy in patients treated by olmesartan. Dig Liver Dis 2014; 46: 465–9.
  5. Sun L, Wang W, Xiao W, et al. Angiotensin II induces apoptosis in intestinal epithelial cells through the AT2 receptor, GATA-6 and the Bax pathway. Biochem Biophys Res Commun 2012; 424: 663–8.
To comment on this article ,
create a free account.
Sign Up to instantly read 30000+ free Articles & 1000+ Case Studies
Create Account

Already registered?

Login Now